Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

In the PQRST pain assessment, what does "Q" ask about?

  1. AThe quantity of analgesia the patient has already taken today
  2. BWhether the pain is quieter at night
  3. CThe quality of the pain, such as sharp, dull or burning
  4. DHow quickly the pain started
2.Nursing fundamentalsHard

What is the correct action if you find a medication error that has already reached the patient?

  1. ACorrect the chart so the error is no longer visible
  2. BSay nothing if the patient seems well
  3. CWait to see whether harm develops over the next shift, and report it only if the patient's condition changes
  4. DCheck the patient's condition, inform the prescriber and report it through the incident system
3.Clinical nursingMedium

Which group of symptoms suggests hypothyroidism?

  1. AExcessive thirst and passing large volumes of urine
  2. BFever, neck stiffness and photophobia
  3. CTiredness, weight gain and feeling cold
  4. DWeight loss, heat intolerance and tremor
4.Clinical nursingHard

In a patient with a head injury, which is usually the earliest sign of rising intracranial pressure?

  1. AIrregular breathing pauses
  2. BA change in level of consciousness
  3. CA slow pulse with high blood pressure
  4. DA fixed, dilated pupil on both sides
5.Arterial blood gas interpretationMedium
pH7.357.457.37PaCO₂mmHg354527HCO₃⁻mmol/L222615uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.37, PaCO₂ 27 mmHg (3.6 kPa) and HCO₃⁻ 15 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.37PaCO₂ 27 mmHg (3.6 kPa)HCO₃⁻ 15 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354526HCO₃⁻mmol/L222612added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 26 mmHg (3.5 kPa) and HCO₃⁻ 12 mmol/L, with Na⁺ 136 and Cl⁻ 94 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 26 mmHg (3.5 kPa)HCO₃⁻ 12 mmol/LNa⁺ 136 mmol/LCl⁻ 94 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
9552SBPDBPmmHgHR 66/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 66/min and a blood pressure of 95/52 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 66/minBP 95/52 mmHg
SI =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 91% on room air, blood pressure 150/90 mmHg, pulse 98/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 91%airSBP 150HR 98AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water45 mL/hevery 4 h72 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 72 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 45 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

72 kg30 mL/kg/day76%45 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 12.5%2000 mLamino acids 4%2000 mL60 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 60 kg adult receives 2000 mL of parenteral nutrition containing 12.5% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

60 kg2000 mLdextrose 12.5%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVidioventricular rhythmsinus rhythm with wide QRSventricular paced rhythmdual-chamber (AV) paced rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1idioventricular rhythm
  2. 2sinus rhythm with wide QRS
  3. 3ventricular paced rhythm
  4. 4dual-chamber (AV) paced rhythm
13.Prioritization & delegationMedium

Which patient is most suitable for the nurse to assign to a nurse who has just finished orientation?

  1. AA patient with stable cellulitis on scheduled IV antibiotics
  2. BA patient with a new tracheostomy who needs frequent suctioning
  3. CA patient with sepsis whose blood pressure is falling
  4. DA patient on a continuous heparin infusion with rising aPTT values
14.Prioritization & delegationHard

A medical-unit nurse is floated to intensive care and given a patient on a ventilator, which the nurse has never managed. What is the best response?

  1. ATell the charge nurse about the gap, accept tasks within competence and ask for support
  2. BRefuse to work and go home, because the assignment is unsafe
  3. CLeave the intensive care unit and go back to the medical unit without telling anyone
  4. DAccept the full assignment without comment to avoid conflict
15.Infection control & patient safetyMedium

An adult with hepatitis A is incontinent of stool. Which precautions are used?

  1. AA protective environment with filtered air
  2. BDroplet precautions with a surgical mask
  3. CAirborne precautions in a negative-pressure room with the door closed
  4. DContact precautions in addition to standard precautions
16.Infection control & patient safetyHard

A patient’s allergy band says “penicillin”, and an order has been written for amoxicillin. What should the nurse do?

  1. AHold the drug and contact the prescriber
  2. BAsk the patient whether they would like to take it anyway
  3. CGive the drug and watch the patient closely
  4. DGive an antihistamine first and then the drug
17.Lab values & electrolytesMedium

A pregnant woman's blood type is O Rh-negative, and her antibody screen (indirect Coombs test) is negative. What is usually offered at about 28 weeks?

  1. AAnti-D immunoglobulin (Rho(D) immune globulin)
  2. BDaily oral iron and folic acid supplements only
  3. CA transfusion of group O Rh-positive red cells
  4. DAn IV dose of vitamin K given for the fetus
18.Lab values & electrolytesHard

A patient using an insulin pump has a glucose of 300 mg/dL (16.7 mmol/L) that has not fallen 2 hours after a correction bolus through the pump. Blood ketones are 1.8 mmol/L. What is the most likely problem and action?

  1. ARebound after a hypo; give fast-acting carbohydrate and recheck in 15 minutes
  2. BInsulin delivery failure; inject a correction dose by pen and change the set
  3. CInsulin overdose from the pump; suspend the pump and stop all insulin for a day
  4. DNormal pump function; wait for the next mealtime bolus to lower the glucose

3Solutions

1.Nursing fundamentals

Answer: C · The quality of the pain, such as sharp, dull or burning

Why this is the answer

PQRST covers Provoking or palliating factors, Quality, Region and radiation, Severity and Timing. Describing the quality helps identify the cause of the pain.

Answer

C · The quality of the pain, such as sharp, dull or burning
2.Nursing fundamentals

Answer: D · Check the patient's condition, inform the prescriber and report it through the incident system

Why this is the answer

Assess and monitor the patient, inform the responsible clinician, report the incident and be open with the patient (duty of candour). Records must never be altered to hide an error.

Answer

D · Check the patient's condition, inform the prescriber and report it through the incident system
3.Clinical nursing

Answer: C · Tiredness, weight gain and feeling cold

Why this is the answer

Low thyroid hormone slows metabolism, causing fatigue, weight gain, cold intolerance, constipation, dry skin and bradycardia. Weight loss, heat intolerance and tremor suggest hyperthyroidism.

Answer

C · Tiredness, weight gain and feeling cold
4.Clinical nursing

Answer: B · A change in level of consciousness

Why this is the answer

Subtle changes in consciousness, such as restlessness, confusion or a falling GCS, are often the first signs. Pupil changes and Cushing's triad (hypertension, bradycardia, irregular breathing) are late signs.

Answer

B · A change in level of consciousness
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.37: within 7.35–7.45
PaCO₂ 27 mmHg: low (35–45)
HCO₃⁻ 15 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 28.5–32.5 mmHg, so the measured 27 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (94 + 12) = 30

Delta ratio

(30 − 12)/(24 − 12) = 1.5
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: SI = 0.69

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 66/95 = 0.6947 ≈ 0.69

Answer

SI = 0.69

Within or below the usual 0.5–0.7.

8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 91% → 3
on air → 0
SBP 150 mmHg → 0
HR 98/min → 1
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: V = 223 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·72 = 2160 mL/day

Free water from the formula

45·24 = 1080 mL
1080·0.76 = 820.8 mL

Water still needed

2160 − 820.8 = 1339 mL/day

Volume per flush

24/4 = 6 flushes
V = 1339/6 = 223.2 ≈ 223 mL

Answer

V = 223 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 3.86 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

12.5·2000/100 = 250 g = 250 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 250 000/(60·1080) = 3.858 ≈ 3.86 mg/kg/min

Answer

GIR = 3.86 mg/kg/min
11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: ventricular paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: none visible; a sharp pacing spike comes just before every QRS.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide, and every spike is followed by a QRS (capture).

Interpretation

ventricular paced rhythm

Answer

ventricular paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · A patient with stable cellulitis on scheduled IV antibiotics

Why this is the answer

A newly oriented nurse is best given stable patients with predictable care. The other patients have changing or high-risk conditions that need more experience and close monitoring.

Answer

A · A patient with stable cellulitis on scheduled IV antibiotics
14.Prioritization & delegation

Answer: A · Tell the charge nurse about the gap, accept tasks within competence and ask for support

Why this is the answer

A nurse should clearly state the limits of their competence and ask for an assignment or support that keeps patients safe. Leaving without handover would be patient abandonment.

Answer

A · Tell the charge nurse about the gap, accept tasks within competence and ask for support
15.Infection control & patient safety

Answer: D · Contact precautions in addition to standard precautions

Why this is the answer

Hepatitis A spreads through fecal contamination. For a patient who is incontinent or in diapers, contact precautions are added to standard precautions to prevent spread on hands and surfaces.

Answer

D · Contact precautions in addition to standard precautions
16.Infection control & patient safety

Answer: A · Hold the drug and contact the prescriber

Why this is the answer

Amoxicillin is a penicillin, so it could cause a serious allergic reaction. The nurse holds the drug, clarifies the allergy and contacts the prescriber for a safe alternative.

Answer

A · Hold the drug and contact the prescriber
17.Lab values & electrolytes

Answer: A · Anti-D immunoglobulin (Rho(D) immune globulin)

Why this is the answer

An Rh-negative mother can form anti-D antibodies if Rh-positive fetal blood enters her circulation, which can cause hemolytic disease in a later pregnancy. Anti-D immunoglobulin at about 28 weeks and after delivery of an Rh-positive baby prevents this sensitization.Checked against: Red Blood Cell Antibody Screen · MedlinePlus (NIH) (2025); Hemolytic disease of the newborn · MedlinePlus (NIH) (2025)

Answer

A · Anti-D immunoglobulin (Rho(D) immune globulin)
18.Lab values & electrolytes

Answer: B · Insulin delivery failure; inject a correction dose by pen and change the set

Why this is the answer

A high glucose that does not respond to a pump bolus, with rising ketones, suggests a kinked, blocked or dislodged cannula. Because pumps use only rapid-acting insulin, DKA can develop within hours. The usual advice is to give a correction dose by pen or syringe, change the infusion set, check glucose and ketones often, and seek help if ketones keep rising or vomiting starts.

Answer

B · Insulin delivery failure; inject a correction dose by pen and change the set

ExamProblems · examproblems.com/courses/nursing-fundamentals